10 doctors weighed in:

I take 6, 000 g of vitamin c. Apart from occasional mild diarrhea, I have no other obvious side effects. Are there other negatives for me? I'm 75.

10 doctors weighed in
Dr. George Klauber
Pediatrics - Urology
4 doctors agree

In brief: You don't

6, 000 g of anything is 6kg, or just> 13 lbs.
You probably mean 6, 000 mg, which would be 6grams. 1 or 2 grams (! -2, 000 mg) should be more than enough.

In brief: You don't

6, 000 g of anything is 6kg, or just> 13 lbs.
You probably mean 6, 000 mg, which would be 6grams. 1 or 2 grams (! -2, 000 mg) should be more than enough.
Dr. George Klauber
Dr. George Klauber
Thank
1 comment
Dr. Gregg Albers
Taking 1500mg a day or more increases the risk for kidney stones. Most of us suggest 1000mg or less, or drinking a lot of water.
Dr. Pedro Hernandez
Internal Medicine - Geriatrics
1 doctor agrees

In brief: Mayoclinic.com/

For most people, a small glass of orange juice plus a serving of strawberries, chopped red pepper or broccoli provides enough vitamin c for the day.
Any extra vitamin c will simply be flushed out of your body in your urine.For adults, the recommended upper limit for vitamin c is 2, 000 milligrams (mg). Excessive c:diarrhea, nausea, vomiting, heartburn, abdominal cramps, headache, insomnia, kidney stones.

In brief: Mayoclinic.com/

For most people, a small glass of orange juice plus a serving of strawberries, chopped red pepper or broccoli provides enough vitamin c for the day.
Any extra vitamin c will simply be flushed out of your body in your urine.For adults, the recommended upper limit for vitamin c is 2, 000 milligrams (mg). Excessive c:diarrhea, nausea, vomiting, heartburn, abdominal cramps, headache, insomnia, kidney stones.
Dr. Pedro Hernandez
Dr. Pedro Hernandez
Thank
Dr. Charles Cattano
Internal Medicine - Gastroenterology
1 doctor agrees

In brief: Too much vitamin C

Use of the vitamin in the way you describe is unwarranted & unwise.
Vitamin c (ascorbic acid) probably does not significantly alter the occurrence, severity, or duration of colds. However, long term use of it can interfere with absorption of vitamin b12, enhance estrogen supplement blood levels, cause uricosuria (uric acid crystals in urine), & predispose to formation of oxalate kidney stones.

In brief: Too much vitamin C

Use of the vitamin in the way you describe is unwarranted & unwise.
Vitamin c (ascorbic acid) probably does not significantly alter the occurrence, severity, or duration of colds. However, long term use of it can interfere with absorption of vitamin b12, enhance estrogen supplement blood levels, cause uricosuria (uric acid crystals in urine), & predispose to formation of oxalate kidney stones.
Dr. Charles Cattano
Dr. Charles Cattano
Thank
Dr. Michael Rothman
Internal Medicine

In brief: Yes

Mega dose vitamin c can actually be dangerous.
It is true that vitamin c is water soluble & you will excrete any vitamin c that you don't use. However, in order to excrete vitamin c in your urine, you must also excrete minerals as well. Therefore, excess vitamin c can lead to mineral deficiencies, especially a copper deficiency. Be very cautious in megadosing any vitamin or mineral or amino acid.

In brief: Yes

Mega dose vitamin c can actually be dangerous.
It is true that vitamin c is water soluble & you will excrete any vitamin c that you don't use. However, in order to excrete vitamin c in your urine, you must also excrete minerals as well. Therefore, excess vitamin c can lead to mineral deficiencies, especially a copper deficiency. Be very cautious in megadosing any vitamin or mineral or amino acid.
Dr. Michael Rothman
Dr. Michael Rothman
Thank
Dr. Louise Andrew
Emergency Medicine

In brief: Be aware of risks...

Look up linus pauling.
He routinely took (and advocated) much higher doses. If you get stomach pain, or any sign of bleeding, or need surgery, or fall, you could be at risk for bleeding/blood loss. And at 75, you could of course fall at any time and you certainly shouldn't take anti-inflammatories or even aspirin. But i'll bet you don't get too many colds! diarrhea=too much for u to absorb.

In brief: Be aware of risks...

Look up linus pauling.
He routinely took (and advocated) much higher doses. If you get stomach pain, or any sign of bleeding, or need surgery, or fall, you could be at risk for bleeding/blood loss. And at 75, you could of course fall at any time and you certainly shouldn't take anti-inflammatories or even aspirin. But i'll bet you don't get too many colds! diarrhea=too much for u to absorb.
Dr. Louise Andrew
Dr. Louise Andrew
Thank
Get help from a real doctor now
Dr. Vicken Poochikian
Board Certified, Internal Medicine
38 years in practice
2M people helped
Continue
108,000 doctors available
Read more answers from doctors